Alert archive / Texas / Special Weather Statements in 2020
Special Weather Statement, NWS Brownsville, TX
NWS Brownsville, TX issued this special weather statement at May 5, 2020, 11:21 PM CDT for Starr County, Texas. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2020, 11:21 PM CDT (04:21 UTC)
- Expired
- May 6, 2020, 12:30 AM CDT
- In force
- 69 min
- Issued by
- NWS Brownsville, TX
County Starr County, TX
The radar
The Brownsville radar (KBRO), 159 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 00:00Z, 4.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1664 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted.
632
WWUS84 KBRO 060421
SPSBRO
Special Weather Statement
National Weather Service Brownsville TX
1121 PM CDT Tue May 5 2020
TXZ252-060530-
Starr TX-
1121 PM CDT Tue May 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JIM HOGG...STARR AND
SOUTHEASTERN ZAPATA COUNTIES UNTIL 1230 AM CDT...
At 1119 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Viboras to near Salineno.
Movement was southeast at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Rio Grande City, Roma, Escobares, El Sauz, Viboras, Garciasville, La
Rosita, La Victoria, Los Alvarez and Fort Ringgold County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2657 9917 2666 9902 2679 9895 2654 9852
2624 9868 2627 9872 2629 9871 2630 9875
2631 9874 2633 9875 2633 9879 2637 9880
2635 9890 2639 9893 2637 9895 2640 9896
2640 9908 2643 9911 2650 9910 2655 9917
TIME...MOT...LOC 0419Z 326DEG 17KT 2675 9895 2648 9912
$$
60/SPEECEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this special weather statement went out at May 5, 7:04 PM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, May 5, 7:04 PM CDT, 4 hours 17 minutes before
Area Forecast Discussion...UPDATED National Weather Service Brownsville TX 704 PM CDT Tue May 5 2020 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION...VFR conditions are in place now at the TAF sites with moderate to breezy southeast winds, a few low cumulus, and high clouds moving over from convection to the west. A weak cold front is over South Central Texas. Not expecting much activity near the TAF sites overnight as the front slows and daytime heating wanes. Winds will decrease to light tonight and low clouds will move in, supporting MVFR ceilings after midnight through mid Wednesday morning. Moisture pooling may support patchy light morning fog as well. The front will push into the area on Wednesday, bringing light northeast winds. Scattered showers and thunderstorms will possible across the CWA on Wednesday, with development of stronger convection along the Sierra Madre Orientals later in the day. Ceilings may not get a chance to lift out Wednesday during the day, with MVFR ceilings hanging around. Occasional cloud to ground lightning will be possible near any storms along with visibility reduction in any brief heavy downpours. && .PREV DISCUSSION... /issued 316 PM CDT Tue May 5 2020/ SHORT TERM (Now through Wednesday night): Hot conditions continue this afternoon across Deep South Texas as a 591dam high centered over Baja California dominates much of our weather pattern. Current temperatures this afternoon are on track for the mid to upper 90s for the majority of inland locations with Zapata already exceeding the century mark again. This afternoon's surface analysis shows a weak cold front draped across South-Central Texas with cumulus build- up and even notable gravity waves ahead of the boundary on visible satellite imagery. The atmospheric column is very dry this afternoon, though, with relative humidity values just above 850mb in the 10 to 20% range. So, precipitation chances remain low for the evening for the Rio Grande Valley and coastal areas. Models hint at some possible development out west in the Zapata/Starr county area with convection off the higher terrain of Mexico. Most of the activity should remain west of the U.S. Border, but decided to add a 20 to 30% PoP contour in case a cell or two crosses over. Tonight, the front should move through the region after midnight with a gradual wind shift to the northeast and increase by late Wednesday morning. Better moisture convergence is expected from the late morning into early afternoon with scattered showers and thunderstorms possible. The best chance for rainfall will be in the Rio Grande Valley and then further west into Starr county in the evening. Any rainfall that occurs should be welcomed and will provide drought relief. However, a few heavy downpours cannot be ruled out and would result in slick roadways. The surface high moving in behind the front will be a glancing blow and will quickly move off into the Southeast United States. So, CAA is very limited, but increased cloud cover and possible rain should drop temperatures down a few degrees with highs in the upper 80s. LONG TERM (Thursday through Tuesday): Not much has changed in the long term forecast. Winds will shift back out of the southeast by Thursday morning as the high pressure behind Wednesday's cold front slides off to the east. Models continue to show high surface moisture sticking around on Thursday, so some showers/thunderstorms could develop in the afternoon with daytime heating, but still decided to keep silent 10 PoPs for this time. Temperatures will gradually warm back up to above normal values on Thursday and Friday with highs generally in the low to mid 90s. A surface low will form over the Texas Panhandle region and move off to the east as a 500 mb shortwave over the Southern Plains ejects eastward. The pressure gradient created between this surface low and broad high pressure over the Southeast along with a strengthening low level jet will generate breezy to windy conditions (especially for the coastal counties) Thursday afternoon through Friday evening. Friday afternoon could see winds reach Wind Advisory criteria. As a strong late-season cold front approaches the area on Friday night, PoPs increase and winds will begin to decrease briefly before the front passes through and they become moderate out of the north- northeast. Have continued to cap the PoPs at 60 percent on Saturday, which remains below model blends. Rainfall totals on Saturday are expected to range from 2 inches in the Rio Grande Valley to 1 inch in the northern ranchlands, with locally higher amounts possible. Temperatures on Saturday will only reach the 70s behind the front, which is about 10 degrees below normal and then drop into the 60s Saturday night. Rain chances taper off north to south across the region on Sunday, with temperatures reaching the 80s by the afternoon. Temperatures will gradually rise through the end of the long term period. MARINE: Surface winds will continue shifting to the east ahead of an approaching cold front, which will move through late tonight. In the wake of the front, northeast winds will increase by late Wednesday morning in the 15 to 20 knot range. Seas are then expected to build to 4 to 6 feet late in the day. So, small craft will likely need to exercise caution through the day and into Wednesday night. With the front, moisture will increase along the boundary, leading to possible scattered showers and a few thunderstorms. As southeasterly winds pick up Thursday afternoon through Friday evening due to the combination of a strengthening pressure gradient and a low level jet Thursday night, Small Craft Advisories will be likely for portions of the lower Texas coastal waters. A strong cold front will approach the area Friday night, bringing rain/thunderstorm chances and strong northeasterly winds and elevated seas, so additional Small Craft Advisories will be likely, with the possibility of gale force wind gusts on Saturday. Seas will remain elevated through the weekend. && .BRO WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && This product is also available on the web at: HTTP://WEATHER.GOV/RGV 54/63/68
Hazardous weather outlook, May 5, 4:08 PM CDT, 7 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 408 PM CDT Tue May 5 2020 TXZ248>257-351-353-062115- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron- Coastal Kenedy-Northern Hidalgo- 408 PM CDT Tue May 5 2020 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday An elevated risk of rip currents is possible at the beaches of South Padre Island and at Boca Chica Beach through the entire forecast period. A Wind Advisory may be needed for portions of deep south Texas on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ130-132-135-150-155-170-175-062115- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 408 PM CDT Tue May 5 2020 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Small Craft Advisories may be needed along the lower Texas coast Thursday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, May 5, 9:56 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Brownsville TX
956 PM CDT Tue May 5 2020
TXZ248-060345-
Zapata TX-
956 PM CDT Tue May 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ZAPATA COUNTY UNTIL
1045 PM CDT...
At 956 PM CDT, Doppler radar was tracking a strong thunderstorm near
Las Palmas, or 7 miles northwest of Zapata, moving east at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Zapata, Medina, Zapata High School, Zapata County Fire Department,
Zapata Middle School, Siesta Shores, Zapata County Public Library,
Las Palmas, Falcon Mesa and Morales-Sanchez.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2703 9944 2714 9928 2678 9910 2673 9921
2675 9924 2679 9924 2682 9926 2685 9927
2686 9929 2686 9931 2688 9933 2692 9932
2693 9938 2696 9939 2698 9938 2702 9942
2701 9943 2702 9945
TIME...MOT...LOC 0256Z 254DEG 10KT 2697 9935
CaceresSpecial weather statement, May 5, 10:50 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1050 PM CDT Tue May 5 2020
TXZ248-252-060430-
Zapata TX-Starr TX-
1050 PM CDT Tue May 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL STARR AND SOUTH
CENTRAL ZAPATA COUNTIES UNTIL 1130 PM CDT...
At 1050 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Falcon, or near Lopeno, moving southeast at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Roma, Escobares, Lopeno, New Falcon, Roma Creek, Fronton, Roma High
School, Salineno, Falcon State Park and Garceno.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2678 9910 2639 9893 2638 9892 2637 9895
2640 9896 2639 9901 2641 9902 2641 9904
2640 9906 2640 9908 2643 9911 2647 9909
2650 9910 2652 9913 2654 9917 2662 9918
2666 9920 2672 9921 2674 9923
TIME...MOT...LOC 0350Z 335DEG 22KT 2665 9918
CaceresSpecial weather statement, May 5, 11:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1121 PM CDT Tue May 5 2020
TXZ252-060530-
Starr TX-
1121 PM CDT Tue May 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JIM HOGG...STARR AND
SOUTHEASTERN ZAPATA COUNTIES UNTIL 1230 AM CDT...
At 1119 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Viboras to near Salineno.
Movement was southeast at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Rio Grande City, Roma, Escobares, El Sauz, Viboras, Garciasville, La
Rosita, La Victoria, Los Alvarez and Fort Ringgold County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2657 9917 2666 9902 2679 9895 2654 9852
2624 9868 2627 9872 2629 9871 2630 9875
2631 9874 2633 9875 2633 9879 2637 9880
2635 9890 2639 9893 2637 9895 2640 9896
2640 9908 2643 9911 2650 9910 2655 9917
TIME...MOT...LOC 0419Z 326DEG 17KT 2675 9895 2648 9912
60/SPEECEThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 9:56 PM CDT | Special Weather Statement | BRO | Zapata | 49 min |
| May 5, 10:50 PM CDT | Special Weather Statement | BRO | Starr | 40 min |
| May 6, 12:04 AM CDT | Special Weather Statement | BRO | Hidalgo | 56 min |
| May 6, 12:11 AM CDT | Special Weather Statement | BRO | Hidalgo | 49 min |
| May 6, 4:42 PM CDT | Special Weather Statement | BRO | Hidalgo | 33 min |
| May 6, 4:59 PM CDT | Special Weather Statement | BRO | Hidalgo | 46 min |
| May 6, 5:10 PM CDT | Severe Thunderstorm Warning | BRO | Hidalgo | 50 min |
| May 6, 5:43 PM CDT | Areal Flood Advisory | BRO | Hidalgo | 92 min |
| May 6, 6:00 PM CDT | Areal Flood Advisory | BRO | Starr | 90 min |
| May 6, 6:55 PM CDT | Areal Flood Advisory | BRO | Starr, Zapata | 95 min |
Nearby
Special Weather Statements in Texas, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.